Ah, babies, so sweet, so cute, so innocent- but wait until they are sick, and screaming their little heads off with a fever and can’t tell you what’s wrong! Now that’s a different story! At that moment, as a parent all we know to do, is grab for the Tylenol and help relieve their pain- but health officials are now warning us that we must be sure to carefully and thoroughly read the label first.
With their latest announcement, The U.S. Food and Drug Administration (FDA) warned that there is another concentration of liquid acetaminophen marketed for infants (160 mg/5 mL) that is now available in stores, and the new children’s acetaminophen dose may cause some confusion.
They are urging parents and caregivers to carefully read the label on the liquid acetaminophen marketed to infants and children as a new, less concentrated form of the popular pain reliever arrives on store shelves.
Acetaminophen products include several over-the-counter brands, including Little Fevers, PediaCare, Triaminic, Tylenol, and store brands or generic versions of the drug.
Up until now, liquid acetaminophen marketed for infants was only available in 80 mg/0.8 mL or 80 mg/mL concentrations. This newly announced change in the medication’s concentration will affect the amount of liquid given to an infant, which can be confusing if one is accustomed to the 80 mg /0.8 mL or 80 mg/mL concentrations. The new liquid acetaminophen might be packaged with an oral syringe, not the traditional dropper.
This change was made, explained the FDA, following a June 29-30, 2009 joint meeting of the FDA Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee in which the issue of over-the-counter (OTC) liquid acetaminophen was discussed. A recommendation was made to have only one concentration of pediatric liquid acetaminophen available OTC because products with different concentrations can cause dosing confusion by parents and caregivers, which can lead to unintentional overdoses in pediatric patients.
Because of dosing errors with the concentrated acetaminophen formulation (80 mg/0.8 mL or 80 mg/mL), some manufacturers have voluntarily changed their liquid acetaminophen products marketed for infants to the same concentration (160 mg/5 mL) as acetaminophen products labeled for children. The change is voluntary, so products with prior concentrations marketed for infants might remain in stores and medicine cabinets. Availability for infant acetaminophen 160mg/5mL began earlier this year.
“There is still some on store shelves; there is still some in homes; and there is still some in distribution,” Carol Holquist, director of the FDA’s Division of Medical Error Prevention and Analysis, says in a news release. “Be very careful when you’re giving your infant acetaminophen.”
FDA officials say it is important to note that there is no dosing amount specified for children younger than 2 years of age. If you have an infant or child younger than 2 years old, always check with your health care provider for dosing instructions.
Giving too little liquid acetaminophen could cause the drug to be ineffective. Giving too much could possibly lead to death.
The FDA advises parents, consumers, and care givers to carefully read the package’s “Drug Facts” label to avoid confusion and potential dosing errors and to ensure they understand the directions, the concentration of liquid acetaminophen in mg/mL measurements, and the dosing device included with the product.
They have prepared a list of questions and answers which can be accessed at their website. These online documents are meant to provide an additional overview of these changes.